Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 69, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2020, 1:21 AM CDT for Hubbard County, Wadena County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2020, 1:21 AM CDT (06:21 UTC)
- Expired
- Jun 9, 2020, 2:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hubbard County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 204 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 1:30 AM CDT | HAIL 1 | 3 Ese Sebeka, MN | VERY HEAVY RAIN, STRONG WINDS, AND LARGE HAIL. |
| Jun 9, 1:40 AM CDT | TSTM WND DMG | 3 Ne Menahga, MN | A FEW POPLAR TREES SNAPPED AT A HOMESTEAD. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 2787 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
612
WUUS53 KFGF 090621
SVRFGF
MNC057-159-090700-
/O.NEW.KFGF.SV.W.0069.200609T0621Z-200609T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
121 AM CDT Tue Jun 9 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Hubbard County in north central Minnesota...
Central Wadena County in central Minnesota...
* Until 200 AM CDT.
* At 121 AM CDT, a severe thunderstorm was located near Blue Grass,
or 39 miles southeast of Detroit Lakes, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sebeka around 130 AM CDT.
Nimrod around 140 AM CDT.
Menahga around 145 AM CDT.
Huntersville around 150 AM CDT.
Hubbard around 155 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4680 9474 4680 9479 4674 9479 4644 9502
4651 9516 4661 9516 4694 9498 4687 9469
TIME...MOT...LOC 0621Z 204DEG 32KT 4655 9510
HAIL...1.00IN
WIND...60MPH
$$
CJ1 follow-up statement
509
WWUS53 KFGF 090642
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
142 AM CDT Tue Jun 9 2020
MNC057-159-090700-
/O.CON.KFGF.SV.W.0069.000000T0000Z-200609T0700Z/
Hubbard MN-Wadena MN-
142 AM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN HUBBARD AND NORTHWESTERN WADENA COUNTIES...
At 142 AM CDT, a severe thunderstorm was located near Huntersville,
or 40 miles east of Detroit Lakes, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Huntersville, Hubbard, Nimrod and Badoura.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4680 9474 4680 9479 4661 9489 4659 9490
4671 9510 4694 9498 4687 9469
TIME...MOT...LOC 0642Z 204DEG 32KT 4673 9499
HAIL...1.00IN
WIND...60MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:10 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 9, 12:10 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1210 AM CDT Tue Jun 9 2020 .UPDATE... Issued at 1210 AM CDT Tue Jun 9 2020 Additional thunderstorms continue to develop along the surface boundary across west central MN, with a more organized MCS along the nose of the low level jet in eastern SD. This will push northeastward overnight, so have pretty high POPs going. Main question will be how strong the storms get as they move into our area. Elevated instability is still strong at 2000 J/kg and there is 50 kts or more of effective deep layer bulk shear. The low level jet will just nose into our far southeastern counties, so think there will be a continued severe threat into the overnight as the MCS moves north. UPDATE Issued at 1002 PM CDT Mon Jun 8 2020 Severe cells continue to lift northeastward through the Roseau/Lake of the Woods area. To the west of this, there has been some stabilization behind the front, so trimmed the western part of the northern watch (270). Further south, some cells are trying to get going in portions of southeastern ND and west central MN. While they have not amounted to much so far, there is stronger activity over Nebraska and southern SD that will move northeastward. There continues to be very unstable air and the low level jet will be clipping our southeastern counties, so will continue to keep the southern watch (#271) going as it is, although it will make our WWA map look rather odd. Adjusted POPs for current radar trends, and will continue to have high probabilities for our south and southeast as the CAMs and global models continue to be consistent on precip coming into that area from the south. UPDATE Issued at 644 PM CDT Mon Jun 8 2020 Thunderstorms continue to lift northeastward into MN, with some more isolated cells further south down towards northeastern SD. There continues to be a severe threat with very unstable air and strong deep layer bulk shear. Some supercell characteristics at times with rotation cycling on and off, although the low level shear is pretty weak. Adjusted POPs for current radar trends, and will continue to maintain the severe thunderstorm watch. && .SHORT TERM...(This evening through Tuesday night) Issued at 215 PM CDT Mon Jun 8 2020 See the mesoscale discussion concerning the severe weather potential this afternoon/evening. Excessive rainfall threat seems more limited compared to yesterday with less training expected. Showers with embedded thunder likely for much of the area along and east of the valley Tuesday into Tuesday night. Mid-level baroclinic zone will be hung up in this area between the tropical depression and an approaching upper trough from the northwest. Continued feed of mid-level moisture and embedded shortwaves will lead to periods of showers. Instability is relatively weak and anticipate embedded thunder but not severe storms. Given all the parameters (PWATs, Fgen, weak instability) thinking that Tuesday- Tuesday night QPF up to an inch is reasonable, with only some areas receiving a bit more. Impacts from this type of rainfall (over a longer duration) should be only minor. .LONG TERM...(Wednesday through Monday) Issued at 215 PM CDT Mon Jun 8 2020 Much of this period appears relatively quiet and cooler with minimal impacts as an upper ridge builds into the region. Active weather returns by early next week, although how quickly this happens is still uncertain and dependent on the strength of the upper ridging. Wednesday will be cloudy and cool with showers possible as the upper trough behind the tropical depression swings through the region. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1210 AM CDT Tue Jun 9 2020 Thunderstorms continue to move into the region from the south, and there will be more showers and storms moving in at times throughout the first portion of the TAF period. Most ceilings are VFR, but at least the MN airports should see some MVFR towards morning. some lower visibility with the heavier storms, but not expecting lower than MVFR. Showers and thunderstorms will continue to move up into the region periodically, although mostly missing KDVL, through most of the day before clearing out tomorrow evening. Winds will shift around to the northwest as a frontal boundary comes through, with some gusts over 20 kts during the afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...TG LONG TERM...TG AVIATION...JR
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 237 PM CDT Mon Jun 8 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-091945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected to develop across northeast North Dakota by 4pm, and then move east into northwest Minnesota by late afternoon, exiting by early evening. Very large hail greater than 2 inches along with a possible tornado will be the initial threat, with a transition to a damaging wind threat as the activity moves into Minnesota. Additional numerous severe thunderstorms are expected to develop across the southern Red River Valley into west central Minnesota this evening, mainly after 6pm. Activity will become more widespread after 9pm. Clusters of storms will bring primarily a damaging wind threat to this area, continuing until well after midnight. Excessive rainfall is possible, especially for areas that have seen high rain totals over the past couple days. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers with embedded Thunderstorms are expected on Tuesday, mainly within the Red River Valley into Minnesota. Minor impacts from excessive rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Storm spotters will be needed today into the overnight hours. NDZ006-007-014-015-024-091945- Towner-Cavalier-Benson-Ramsey-Eddy- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter spotters will not be needed today.
In the hours before
Special weather statement, Jun 9, 12:43 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1243 AM CDT Tue Jun 9 2020
MNZ017-024-028-031-032-090645-
Wadena MN-East Otter Tail MN-East Becker MN-Hubbard MN-
South Beltrami MN-
1243 AM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR HUBBARD...NORTHWESTERN WADENA...
NORTHEASTERN OTTER TAIL...SOUTHERN BELTRAMI AND SOUTHEASTERN BECKER
COUNTIES UNTIL 145 AM CDT...
At 1242 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near New York Mills to Park Rapids, or 33 miles east
of Detroit Lakes, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Park Rapids, Menahga, New York Mills, Plantagenet Lake, Lake George,
Deer Creek and Bluffton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4636 9531 4648 9551 4748 9494 4740 9467
4722 9466
TIME...MOT...LOC 0542Z 205DEG 33KT 4684 9514
CJLocal storm report, Jun 9, 12:46 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1246 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG BUXTON 47.60N 97.10W
06/07/2020 TRAILL ND NWS EMPLOYEE
A LARGE 8 TO 10 DIAMETER TREE LIMB WAS BROKEN DOWN.
&&
GGUSTLocal storm report, Jun 9, 12:55 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1255 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM HAIL 1 E VINING 46.26N 95.51W
06/09/2020 E1.25 INCH Otter Tail MN PUBLIC
QUARTER TO HALF DOLLAR SIZED HAIL IN VERY HEAVY RAIN.
&&
GGUSTSpecial weather statement, Jun 9, 1:09 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
109 AM CDT Tue Jun 9 2020
MNZ029-NDZ053-090715-
Wilkin MN-Richland ND-
109 AM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN AND
SOUTHEASTERN RICHLAND COUNTIES UNTIL 215 AM CDT...
At 109 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of New Effington, or 38 miles south of Wahpeton, moving
northeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Fairmount, Mooreton, Campbell and
Dwight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4635 9687 4624 9627 4613 9627 4602 9634
4602 9657 4596 9657 4593 9656 4594 9699
TIME...MOT...LOC 0609Z 205DEG 33KT 4575 9688
CJSpecial weather statement, Jun 9, 1:18 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
118 AM CDT Tue Jun 9 2020
MNZ024-031-032-090715-
Wadena MN-East Otter Tail MN-Hubbard MN-
118 AM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD...WESTERN
WADENA AND EAST CENTRAL OTTER TAIL COUNTIES UNTIL 215 AM CDT...
At 118 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Grass, or 40 miles southeast of Detroit Lakes, moving northeast
at 40 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Park Rapids, Menahga, Sebeka, Akeley, Nevis, Huntersville and Camp
Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4680 9476 4680 9479 4677 9479 4641 9507
4651 9523 4709 9499 4710 9466 4693 9466
TIME...MOT...LOC 0618Z 204DEG 33KT 4651 9510
CJLocal storm report, Jun 9, 1:20 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
120 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND DMG CHAFFEE 46.77N 97.35W
06/07/2020 Cass ND BROADCAST MEDIA
LARGE TREE BRANCHES BROKEN DOWN AND POWER LINES DOWN.
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:29 PM CDT | Tornado Warning | FGF | Marshall, Roseau | 31 min |
| Jun 8, 8:12 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 48 min |
| Jun 8, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 43 min |
| Jun 8, 8:20 PM CDT | Tornado Warning | FGF | Marshall, Pennington, Red Lake | 25 min |
| Jun 8, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 52 min |
| Jun 8, 9:17 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 43 min |
| Jun 8, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 18 min |
| Jun 8, 9:52 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 23 min |
| Jun 8, 10:58 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 33 min |
| Jun 8, 11:06 PM CDT | Special Weather Statement | FGF | Wadena | 24 min |
| Jun 8, 11:41 PM CDT | Special Weather Statement | FGF | Wadena | 19 min |
| Jun 9, 12:10 AM CDT | Special Weather Statement | FGF | Otter Tail | 35 min |
| Jun 9, 12:18 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 42 min |
| Jun 9, 12:43 AM CDT | Special Weather Statement | FGF | Hubbard | 62 min |
| Jun 9, 1:09 AM CDT | Special Weather Statement | FGF | Wilkin | 66 min |
| Jun 9, 1:18 AM CDT | Special Weather Statement | FGF | Wadena | 57 min |
| Jun 9, 1:31 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 27 min |
| Jun 9, 1:52 AM CDT | Special Weather Statement | FGF | Becker | 53 min |
| Jun 9, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 55 min |
| Jun 9, 2:16 AM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wilkin | 59 min |
| Jun 9, 2:27 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 48 min |
| Jun 9, 3:03 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wadena | 26 min |
| Jun 9, 3:27 AM CDT | Special Weather Statement | FGF | Becker, Hubbard, Wadena | 48 min |
| Jun 9, 4:49 AM CDT | Special Weather Statement | FGF | Beltrami | 56 min |
| Jun 9, 12:57 PM CDT | Areal Flood Warning | FGF | Kittson | 21 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.